Alert archive / Ohio / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Charleston, WV

November 19, 20209 counties in Ohio; Boyd County, Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this red flag warning at Nov 19, 2020, 10:19 AM EST for 9 counties in Ohio; Boyd County, Carter County, Greenup County, Kentucky. It took effect at Nov 19, 2020, 11:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 10:19 AM EST (15:19 UTC)
In effect from
Nov 19, 2020, 11:00 AM EST
Expired
Nov 19, 2020, 7:00 PM EST
In force
8 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS81 KRLX 191519
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
1019 AM EST Thu Nov 19 2020

...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING...

.Low relative humidities and breezy conditions this afternoon will
cause any fires that occur to spread rapidly. Please report any
fires that you may see.

KYZ101>103-OHZ066-067-075-076-083>087-200000-
/O.NEW.KRLX.FW.W.0001.201119T1600Z-201120T0000Z/
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-
1019 AM EST Thu Nov 19 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING FOR WIND
AND LOW RH FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO...

The National Weather Service in Charleston has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
until 7 PM EST this evening.

* Affected Area...Fire Weather Zone 066 Perry, Fire Weather Zone 
  067 Morgan, Fire Weather Zone 075 Athens, Fire Weather Zone 
  076 Washington, Fire Weather Zone 083 Jackson OH, Fire Weather 
  Zone 084 Vinton, Fire Weather Zone 085 Meigs, Fire Weather 
  Zone 086 Gallia, Fire Weather Zone 087 Lawrence OH, Fire 
  Weather Zone 101 Greenup, Fire Weather Zone 102 Carter and 
  Fire Weather Zone 103 Boyd.

* Winds...South 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
771 
WWUS81 KRLX 192347
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
647 PM EST Thu Nov 19 2020

KYZ101>103-OHZ066-067-075-076-083>087-200100-
/O.EXP.KRLX.FW.W.0001.000000T0000Z-201120T0000Z/
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-
647 PM EST Thu Nov 19 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM EST THIS EVENING FOR WIND
AND LOW RH FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO...

Relative humidity is recovering and wind speeds will continue to
weaken. Therefore, the Red Flag Warning will be allowed to 
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Nov 19, 8:47 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 19, 8:47 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
847 AM EST Thu Nov 19 2020

.SYNOPSIS...
Elevated fire danger today under a warm, dry airmass. A front
meanders about the area heading into the weekend. A cold front
crossing Sunday night will tug temperatures back toward normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 830 AM Thursday...

The biggest forecast issue for today will be depth of mixing in
lieu of a strong low level inversion as surface high pressure
continues to drift to the southeast along the Mid-Atlantic
coast. Models are in excellent agreement limiting mixing across
our southeast Ohio Counties (where Red Flag criteria is most
easily met) to H925-H900. This would help hold down maximum
temperatures, curtail spreading out of surface moisture in a
depth limited column, and most important, limit transfer of much
higher momentum air near H850 to the surface via mixing.

Morning updates generally fall on the more pessimistic side of
guidance regarding potential fire weather impacts. With this, do
have some areas across southeast Ohio that could meet Red Flag
Warning criteria for an hour or two this afternoon with wind
gusts 15-20 mph, RHs 24-28% and 10hr stick moisture between 7
and 9%. After collaboration with land management agencies as
well as our neighboring forecast offices, will continue with an
enhanced fire danger SPS for now and continue to monitor trends
for a potential upgrade to a Red Flag Warning.

As of 630 AM Thursday...

Freshened up temperatures and dew points this morning.
Otherwise, forecast remains on track.

As of 315 AM Thursday...

At the time of writing, high pressure was centered at the heart
of the forecast area and will progress eastward throughout the
day. This dry airmass will inflict an elevation in fire danger
today due to low relative humidities and gusty winds developing
under a strong jet streak crossing through the Ohio Valley.
Surface winds out of the south/southwest will increase late this
morning into the afternoon, reaching sustained readings of 10
to 15 mph and gusts as high as 20 mph, especially in portions of
southeast Ohio. These conditions could then enable fires to
spread quickly upon initiation. Consensus among neighboring
offices was to currently hold off on issuing a red flag warning
with this forecast package and allow oncoming shifts to discuss
this threat with local fire officials. A Special Weather
Statement will hold until mid morning in the meantime.

Stabilizing RH values and weakening winds will allow for
conditions to improve by this evening. Quiet weather remains in
control through the remainder of the period with high pressure
still nestled nearby.

Warm advection under aforementioned southwest flow will take
place today, with temperatures running 20 degrees higher than
Wednesday's high.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 440 AM Thursday...

Upper level short wave troughs scooting past to the north of
the forecast area gradually flatten an upper level ridge over
the southeast coast Friday through Saturday, and allow a surface
cold front to slip southward through the forecast area.

After a dry, warm start to the day Friday, clouds increase from
northwest to southeast late Friday through Saturday. Light rain
is possible on the north side of the front in a gently sloping
frontal zone, with the upper level just well to the north. Kept
PoPs low as some of the rain could be just drizzle given the
shallow moist layer below the frontal inversion.

The front starts to lift back northward, as a warm front,
Saturday night, as a more amplified short wave trough
approaching from the west backs the upper level flow. The chance
for light rain or drizzle shifts back northwestward through the
middle Ohio Valley as a result.

Central guidance reflects above normal temperatures amid a
developing baroclinic zone across the area.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 440 AM Thursday...

An upper level short wave trough approaching near the end of the
short term pushes a surface low and cold front through the area
late Sunday and Sunday night, with showers likely at some
point, Sunday afternoon or night, as models differ on timing.
The front should push off to the east quickly enough for dry
weather to return on Monday.

In a zonal progressive pattern, high pressure of Pacific origin
crosses late Monday into Tuesday. The next short wave trough is
progged to split into northern and southern stream components,
the latter of which some models prog to close off as it crosses
midweek. The degree of closing off and timing depend upon how
the energy splits between the northern and southern streams, but
the system may be able gather enough gulf moisture for an
appreciable midweek rainfall. Pacific air will follow that
system as well.

After a mild Sunday, central guidance reflects near normal
temperatures by day and near to above normal at night. While
rain along with breezy conditions may impact Thanksgiving
travel, no wintry impacts are expected at this time.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
As of 630 AM Thursday...

VFR remains in command today with nearby high pressure keeping
our airspace clear and dry. Wind gusts will increase this
morning for most terminals, with wind gusts of 10 to 15 kts
possible. Winds settle down this evening, but a few TAF sites
could see a breeze from time to time overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
IFR conditions possible along the mountains Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...JP/MEK
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Nov 19, 6:15 AM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
615 AM EST Thu Nov 19 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>026-
201115-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Mingo-Logan-Boone-
615 AM EST Thu Nov 19 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Low humidity and breezy conditions may lead to an enhanced fire
danger today. Relative humidity values are forecast to drop into the
mid to upper 20s this afternoon, with wind gusts of 15 to 20 mph. If
this forecast holds, then a red flag warning may be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ011-020-027>034-039-040-515>526-201115-
Dickenson-Buchanan-Tyler-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
615 AM EST Thu Nov 19 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Low humidity and breezy conditions may lead to an enhanced fire
danger today. Relative humidity values are forecast to drop into the
lower to mid 30s this afternoon afternoon, with wind gusts of 10 to
15 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 19, 8:52 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
852 AM EST Thu Nov 19 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-
024>026-192300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT,
ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR,
HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT,
KENOVA, CEREDO, WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN,
RAVENSWOOD, RIPLEY, PARKERSBURG, VIENNA, ST. MARYS, BELMONT,
HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE, CHARLESTON,
SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE,
HARRISVILLE, PENNSBORO, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN,
AND MADISON
852 AM EST Thu Nov 19 2020

...Elevated Fire Weather Danger Possible Late This Morning
Through Early This Evening for the Middle Ohio Valley...

The combination of low relative humidity and gusty winds will
bring a heightened risk of wildfires today. Winds will increase
to 10 to 15 mph out of the south and southwest, with gusts around
20 mph, late ths morning through this afternoon. Minimum relative
humidity values will bottom out in the mid 20 percent range this
afternoon. These conditions may enable fires to spread quickly.
Conditions will improve by late this afternoon into this evening,
as winds weaken and relative humidity values rise.

Nearby

Red Flag Warnings in Ohio, 2020Red Flag Warnings in Kentucky, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.